Colorado, 2015

Tornado in Colorado, June 5, 2015

June 5, 2015 · NWS GLD · 1 event in 1 county or zone

After midnight a brief but strong tornado occurred over rural northwest Kit Carson county east of the Road MM and Road 12 intersection. At least two empty grain bins were destroyed along with an old stock shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

After midnight a brief but strong tornado occurred over rural northwest Kit Carson county east of the Road MM and Road 12 intersection. At least two empty grain bins were destroyed along with an old stock shed. Six power poles were also snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 1:47 AM MST, 37 minutes earlier.

Area forecast discussion, Jun 5, 1:47 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
247 AM MDT FRI JUN 5 2015

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 244 AM MDT FRI JUN 5 2015

UPPER FLOW WILL BE SOUTHWEST ACROSS THE CENTRAL PLAINS FROM TODAY
THROUGH SATURDAY NIGHT. NORTHWEST FLOW WILL TAKEOVER SUNDAY AS A
RIDGE BUILDS INTO THE PACIFIC NORTHWEST. A LARGE AREA OF SURFACE LOW
PRESSURE WILL CONTINUE OVER THE HIGH PLAINS THROUGH SATURDAY.  A
TROUGH WILL MOVE EAST OF THE HIGH PLAINS SATURDAY NIGHT.  HIGH
PRESSURE WILL SHIFT INTO THE REGION SUNDAY AND SUNDAY NIGHT.

NUMEROUS SHORTWAVES MOVE THROUGH THE FLOW AND ACROSS THE FA EACH
AFTERNOON AND EVENING.  SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON
AND EVENING WITH SHEAR AROUND 35 KTS AND CAPE AROUND 3000 J/KG.
PRECIPITABLE WATER IS EXCEPTIONALLY HIGH ALONG AND NORTH OF
INTERSTATE 70 IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA SO
WILL CONTINUE THE MENTION OF HEAVY RAINFALL IN THAT AREA FOR
TONIGHT.  THERE IS ENOUGH SHEAR ON SATURDAY FOR ADDITIONAL SEVERE
STORMS. PLAN TO GO WITH CHANCE POPS FOR MOST PERIODS.

A DENSE FOG ADVISORY REMAINS IN EFFECT FOR THE WESTERN PORTION OF
THE FA THROUGH 15Z.  BOUNDARY LAYER RH OVER THE ADVISORY AREA IS
FORECAST TO EXCEED 90 PERCENT AND DEWPOINT DEPRESSIONS ARE 1 TO 2
DEGREES.  MIXING FROM THUNDERSTORMS HAS INHIBITED DENSE FOG SO FAR
BUT EXPECT VISIBILITIES TO LOWER IN A FEW HOURS AS STORMS WEAKEN AND
WINDS BECOME LIGHTER.  THE NAM INDICATES THERE IS A 40 TO 50 PERCENT
CHANCE OF SIGNIFICANTLY REDUCED VISIBILITIES OVER THE ADVISORY AREA.
PLAN TO KEEP THE CURRENT ADVISORY WITH A LIKELIHOOD OF DENSE FOG
NEAR SUNRISE.

MAX TEMPERATURES TODAY SHOULD RISE TO THE MID 80S.  UPPER 80S TO
LOWER 90S ARE POSSIBLE SATURDAY WITH LOWER TO MID 80S SUNDAY. MIN
TEMPERATURES WILL RANGE FROM THE UPPER 50S TO THE LOWER 60S.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 244 AM MDT FRI JUN 5 2015

AN UPPER LOW SITUATED OVER THE INTERMOUNTAIN WEST WILL SEND ANOTHER
SHORTWAVE ACROSS THE REGION ON MONDAY AND INCREASE RAIN CHANCES
ACROSS THE CWA. RELATIVELY HIGH CAPE VALUES WILL BE IN PLACE HOWEVER
THE 0 TO 6KM SHEAR SEEMS TO HAVE BACKED OFF IN RECENT GFS AND ECMWF
RUNS. THERE COULD BE A FEW STRONG THUNDERSTORMS MONDAY AFTERNOON AND
EVENING WITH HAIL BEING THE MAIN THREAT. A SHORTWAVE RIDGE WILL
GRADUALLY BUILD IN ON TUESDAY AND REDUCE THE RAIN CHANCES FROM WEST
TO EAST THROUGH THE DAY. THIS RIDGE REMAINS IN PLACE THROUGH MUCH OF
WEDNESDAY BEFORE PUSHING TO THE EAST.

A 500MB SHORTWAVE TROUGH WILL MOVE ACROSS THE CWA ON THURSDAY AND
INCREASE OUR RAIN CHANCES ONCE MORE. CAPE VALUES WILL BE 1600 J/KG
TO 2200 J/KG HOWEVER SHEAR LOOKS WEAK WITH LESS THAN 30 KTS ON BOTH
THE GFS AND ECMWF MODELS. LONG FETCH MOISTURE WILL BE AVAILABLE AND
ANY STORM THAT FORMS WILL LIKELY BE CAPABLE OF PRODUCING LARGE
AMOUNTS OF HEAVY RAIN AND HAIL. ISOLATED SEVERE THUNDERSTORMS COULD
FORM HOWEVER WIDESPREAD SEVERE THUNDERSTORMS ARE NOT LIKELY AT THIS
POINT. A SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL MOVE
THROUGH LATE THURSDAY AND EARLY FRIDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE BOTH DAYS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1158 PM MDT THU JUN 4 2015

POOR AVIATION CONDITIONS EXPECTED THROUGH MID MORNING DUE TO
STRATUS AND FOG. LOWEST VISIBILITIES FROM FOG ARE ANTICIPATED AT
KGLD. MAINTAINED 1/2 MILE VIS BUT NEAR-ZERO VIS AT TIMES ARE
LIKELY. LIFR STRATUS IS FORECAST FOR BOTH SITES. THUNDERSTORM
CHANCES GRADUALLY WANE THROUGH THE NIGHT WITH THE BEST
CHANCES...ALBEIT DIMINISHING...AT KMCK. ANOTHER DAY OF
THUNDERSTORMS EXPECTED TOMORROW BUT TIMING/PLACEMENT ARE TOO IN
DOUBT TO INCLUDE A MENTION IN TAF AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...DENSE FOG ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING FOR
     KSZ001-013-027.

CO...DENSE FOG ADVISORY UNTIL 9 AM MDT THIS MORNING FOR COZ090>092.

NE...DENSE FOG ADVISORY UNTIL 9 AM MDT THIS MORNING FOR NEZ079.

&&

SHORT TERM...FS
LONG TERM...TL
AVIATION...RRH
Hazardous weather outlook, Jun 4, 10:54 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1154 PM MDT THU JUN 4 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1154 PM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGHOUT THE
OVERNIGHT HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL. DAMAGING WINDS AND FLASH FLOODING ARE ALSO POSSIBLE.

AREAS OF FOG WILL DEVELOP LATE TONIGHT...GENERALLY ALONG AND EAST
OF THE COLORADO BORDER. VISIBILITIES LESS THAN ONE QUARTER MILE
ARE LIKELY AND A DENSE FOG ADVISORY HAVE BEEN ISSUED FOR PORTIONS
OF THE TRI-STATE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE TRI-STATE AREA ON FRIDAY AND SATURDAY...PRIMARILY ALONG AND
NORTH OF INTERSTATE 70. ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING LOCALLY HEAVY RAINFALL WHICH MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 4, 8:37 PM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1037 PM CDT THU JUN 4 2015

KSZ015-050415-
SHERIDAN KS-
1037 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 1115 PM CDT...

AT 1036 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF HOXIE...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTHWESTERN
KANSAS.

LAT...LON 3934 10039 3951 10056 3957 10035 3957 10018
      3935 10016
TIME...MOT...LOC 0336Z 255DEG 8KT 3945 10044

BULLER
Local storm report, Jun 4, 9:45 PM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             5 W HOXIE               39.36N 100.53W
06/04/2015  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

RHUSTED
Local storm report, Jun 4, 9:49 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1049 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
06/04/2015  M0.88 INCH       WALLACE            KS   TRAINED SPOTTER

&&

RHUSTED
Special weather statement, Jun 4, 10:08 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM CDT FRI JUN 5 2015

NEZ081-050545-
RED WILLOW NE-
1208 AM CDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW COUNTY UNTIL 1245 AM
CDT...

AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF DANBURY...OR 12 MILES SOUTHEAST OF MCCOOK...MOVING
EAST AT 25 MPH. OTHER STRONG STORMS WERE SCATTERED ACROSS THE ENTIRE
COUNTY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH ALL THESE STORMS...AND
MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN
NEBRASKA.

LAT...LON 4001 10019 4001 10072 4035 10075 4035 10020
TIME...MOT...LOC 0507Z 262DEG 20KT 4004 10052

BULLER
Local storm report, Jun 4, 11:37 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1237 AM MDT FRI JUN 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 SSW LUDELL            39.81N 100.98W
06/04/2015  M1.50 INCH       RAWLINS            KS   NWS EMPLOYEE

0655 PM     HAIL             LUDELL                  39.85N 100.96W
06/04/2015  E2.50 INCH       RAWLINS            KS   LAW ENFORCEMENT

            RAWLINS COUNTY DISPATCH RECEIVED A REPORT OF GOLF BALL TO
            TENNIS BALL SIZE HAIL.

0701 PM     HAIL             4 SE LUDELL             39.81N 100.91W
06/04/2015  M1.75 INCH       RAWLINS            KS   STORM CHASER

0710 PM     HAIL             4 NNW PENDENNIS         38.70N 100.36W
06/04/2015  E3.00 INCH       GOVE               KS   TRAINED SPOTTER

            CRATERS IN THE GROUND FROM HAIL...MEASURED POST STORM BY
            STORM CHASER. TIME IS ESTIMATED FROM RADAR.

0825 PM     HAIL             GRAINFIELD              39.11N 100.47W
06/04/2015  E1.25 INCH       GOVE               KS   FIRE DEPT/RESCUE

0825 PM     HAIL             6 ESE GOVE              38.93N 100.38W
06/04/2015  E2.00 INCH       GOVE               KS   TRAINED SPOTTER

            LOTS OF NICKEL TO QUARTER SIZE HAIL WITH SOME PIECES UP
            TO 2 INCHES IN DIAMETER.

0843 PM     HAIL             SELDEN                  39.54N 100.57W
06/04/2015  E1.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

0846 PM     HAIL             1 NE SELDEN             39.55N 100.55W
06/04/2015  M1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL ON ROUTE 83.

0853 PM     TORNADO          6 NE REXFORD            39.52N 100.66W
06/04/2015                   SHERIDAN           KS   TRAINED SPOTTER

1032 PM     HAIL             5 W HOXIE               39.36N 100.53W
06/04/2015  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

1046 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
06/04/2015  M0.88 INCH       WALLACE            KS   TRAINED SPOTTER

&&

MBULLER

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kit Carson

When
June 5, 2:24 AM MST to 2:30 AM MST
Where
Kit Carson County, 15.95 mi N of Seibert to 17.18 mi N of Seibert
Rating
EF2
Path length
1.47 mi
Path width
300 yd
Property damage
$30,000
Reported by
Public
Coordinates
39.529, -102.915

A shed in an old stock yard was destroyed as well as two empty grain bins in the stock yard. At least one anchor for the bins was pulled out of the ground. Debris from the bins was found as far away as a half mile north on Road 12, which was northwest of where the bins were originally located. Some of the panels in the stock yard were also damaged. The general debris pattern was from southeast to northwest. In addition, three power poles were snapped near the old stock yard and three more to the northwest along Road 12.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582849.